(April, 1999)

Methotrexate Made Him Downright Mean
from Kim E.

Hi Ed! I've fairly recently found your site and view it as a great site for sufferers to share their thoughts. It is my husband, not myself, who is afflicted with psoriasis. He keeps telling me how wonderful it is that I love him as he is. It could never be any other way ... so it's shocking for me to read some off the cruel comments people have said.

I just read the letter from Wheng and my heart goes out to her. In the search to find the ultimate medication that works, it sounds as if her doctor is trying everything.

I would like to send her a note of caution. Not everything the doctor prescribes is right for you! My husband tried the Methotrexate some time ago. Because I am his wife and love him, and I see the stress his work gives him, I accepted his change of character. It wasn't until a friend of ours pointed out how his behavior changed since taking the drug, that we really examined the possibility that it was the Methotrexate that had changed him. He eventually chose to go off the drug, and reverted to his former self. The drug made him miserable, grumpy, depressed, short tempered, and downright mean. He still has stress, and he can still be grumpy, but not to the degree that appeared during his intake of the drug.

I am curious whether any of your other readers have had a similar reaction. I would suggest to Wheng to give the Methotrexate an honest try—but to weigh the benefits to her skin with what it may be doing to her personality. It might be worth taking a break from the stuff. Thanks! -Kim E.

*****

Ed's Response: I must say, Kim, of all the worrisome things I've been told about Methotrexate, psychological effects have not been among them. After receiving your e-mail, I checked out the National Psoriasis Foundation web site, Mark Shaw's Homepage, and my Family Guide to Prescription Drugs and none of those descriptions of Methotrexate suggested potential behavioral changes. So what does that mean? Nothing—really. One thing I DID learn: Methotrexate can interact badly with a number of other drugs, but my resources did not go into detail about the symptoms of those bad interactions.

The fact remains, your husband got downright mean while on Methotrexate and, now that he's stopped taking it, he's stopped being mean. ‘Nuff said. It doesn't surprise me, really. We try to be scientific in our search for causes and effects and, sometimes, we lose sight of the fact that, as conscious, thinking beings, we ARE capable of altering what might otherwise be rather clear-cut biochemical cause/effect relationships. Your husband's reaction to Methotrexate is explained to my satisfaction, at least, just knowing that he's human, he's psoriatic, he's trying to deal with it, and he was allowing internal chemical influences to occur. There's a great scene in the old Woody Allen movie, "Take the Money and Run," where Woody, while in prison for robbery, volunteers for a new drug experiment. His reaction was to turn into a Rabbi. Unbelievable? WHY?

I, like you, will be very interested in hearing from other readers who might have associated some behavioral changes with taking Methotrexate. In the meantime, I'm glad to hear things are back to being pacific at your house. Stay in touch. -Ed

Back to Archives